Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Grand Forks, ND

June 27, 2011Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2011, 5:24 AM CDT for Otter Tail County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2011, 5:24 AM CDT (10:24 UTC)
Expired
Jun 27, 2011, 6:00 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:30 AM CDTHAIL 11 W Parkers Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KFGF 271024
SVRFGF
MNC111-271100-
/O.NEW.KFGF.SV.W.0037.110627T1024Z-110627T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 AM CDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 600 AM CDT

* AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 3 MILES NORTH OF URBANK...OR 28 MILES EAST OF
  FERGUS FALLS...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINING AROUND 530 AM CDT.
  PARKERS PRAIRIE AROUND 535 AM CDT.
  ALMORA AROUND 540 AM CDT.
  WRIGHTSTOWN AROUND 555 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4619 9569 4643 9516 4618 9513 4610 9539
      4610 9561
TIME...MOT...LOC 1024Z 239DEG 30KT 4617 9550
WIND...HAIL <50MPH 1.00IN

$$

TG
2 follow-up statements
978 
WWUS53 KFGF 271038
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 AM CDT MON JUN 27 2011

MNC111-271100-
/O.CON.KFGF.SV.W.0037.000000T0000Z-110627T1100Z/
OTTER TAIL MN-
538 AM CDT MON JUN 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 600 AM CDT...

AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED NEAR ALMORA...OR 34 MILES EAST OF FERGUS FALLS...
MOVING TO THE NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRIGHTSTOWN AROUND 550 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4617 9534 4617 9540 4628 9549 4643 9516
      4621 9513
TIME...MOT...LOC 1038Z 239DEG 30KT 4623 9535

$$

TG
264 
WWUS53 KFGF 271057
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 AM CDT MON JUN 27 2011

MNC111-271107-
/O.EXP.KFGF.SV.W.0037.000000T0000Z-110627T1100Z/
OTTER TAIL MN-
557 AM CDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL COUNTY
IN WEST CENTRAL MINNESOTA WILL EXPIRE AT 600 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4617 9534 4617 9540 4628 9549 4643 9516
      4621 9513
TIME...MOT...LOC 1057Z 239DEG 30KT 4631 9515

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:02 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 27, 4:02 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT MON JUN 27 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

PRIMARY FORECAST CHALLENGES CONTINUE TO BE PRECIPITATION CHANCES
AND RAINFALL AMOUNTS. GFS/NAM/ECMWF ARE IN REASONABLE AGREEMENT
WITH LARGE-SCALE SYNOPTIC FEATURES...BUT ARE TOO QUICK TO MOVE THE
SHOWERS AND STORMS OUT OF THE FORECAST AREA THIS MORNING. AS
SUCH...LEANED ON CURRENT RADAR TRENDS FOR TIMING OF PRECIPITATION.
OTHERWISE...FAVORED A MODEL BLEND FOR THIS FORECAST PACKAGE.

EARLY THIS MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
MOVING ACROSS EASTERN ND AND INTO PORTIONS OF NORTHWEST AND WEST-
CENTRAL MN. 0830 UTC WATER VAPOR LOOP SHOWS PRIMARY SHORT-WAVE
TROUGH NOW ENTERING THE EASTERN DAKOTAS...RESULTING IN STRONG 300
HPA DIVERGENCE. THIS...COMBINED WITH A SURFACE COLD FRONT
STRETCHING FROM NORTH CENTRAL ND TO BISMARCK TO PIERRE SD AND
PWATS OVER ONE INCH ARE PROVIDING THE NECESSARY INGREDIENTS FOR
CONVECTIVE ACTIVITY. RAINFALL RATES UP TO ONE INCH PER HOUR ARE
POSSIBLE WITH THE STRONGEST STORMS...BUT MOST AREAS WILL
EXPERIENCE RATES LESS THAN ONE TENTH OF AN INCH PER HOUR. DESPITE
RECENT ACCUMULATIONS...RAINFALL RATES SHOULD BE LOW ENOUGH AND
STORM MOTION QUICK ENOUGH NOT TO BE CONCERNED WITH FLASH FLOODING.

UPPER-LEVEL TROUGH AXIS IS PROGGED TO MOVE INTO NORTHWEST MN BY 18
UTC THIS AFTERNOON...FORCING MOST OF THE PRECIPITATION INTO
CENTRAL AND EASTERN MN. HOWEVER...850 HPA TEMPERATURES DROP TO
BETWEEN +8 AND +10 C...DESTABILIZING THE MID-LEVELS. RUC SOUNDINGS
SHOW AFTERNOON CAPE VALUES APPROACHING 1500 J/KG WITH LITTLE TO NO
CIN. PRIMARY DYNAMIC FORCING WILL HAVE MOVED EAST...BUT SOME
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON PRIMARILY ALONG AND EAST OF THE VALLEY. AT THE LEAST...
EXPECT PLENTY OF AFTERNOON THERMAL CUMULUS AND THIS CLOUD COVER...
COMBINED WITH COOLING TEMPERATURES ALOFT WILL KEEP HIGH TEMPERATURES
IN THE UPPER 60S TO LOWER 70S FOR TODAY. LIGHT AND VARIABLE WIND
THIS MORNING WILL SHIFT TO THE NORTHWEST AND INCREASE TO BETWEEN
15 AND 20 MPH AFTER FRONTAL PASSAGE.

MUCH MORE TRANQUIL CONDITIONS RETURN TONIGHT THROUGH WEDNESDAY AS
HIGH PRESSURE DOMINATES THE REGIONAL WEATHER PATTERN. BIG STORY
WILL BE INCREASING TEMPERATURES WITH THE HIGHEST READINGS YET THIS
SUMMER. 850 HPA TEMPERATURES SOAR TO NEAR +28 C BY THURSDAY
MORNING. THIS THERMAL RIDGE WILL CAP ANY POSSIBILITY FOR
CONVECTION AND RESULT IN AFTERNOON HIGH TEMPERATURES IN THE MID TO
UPPER 80S. SOME SPOTS MAY EVEN BREAK THE 90 DEGREE MARK.

.LONG TERM...THURSDAY THROUGH SUNDAY

NO CHANGES WERE MADE TO THE LONG-TERM FORECAST. AFTER A RATHER
WARM DAY ON THURSDAY (HIGHS IN THE MID-UPPER 80S)...THE NEXT BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE THURSDAY INTO
FRIDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES ACROSS THE REGION.
TEMPERATURES FRIDAY INTO THE WEEKEND WILL COOL A BIT...BUT REMAIN
NEAR THE 80 DEGREE MARK.

&&

.AVIATION...

EARLY THIS MORNING...PATCHY DENSE FOG AND IFR CONDITIONS AT KTVF
AND KBJI SHOULD DISSIPATE BY 12 UTC. WIDESPREAD SHOWERS AND
STORMS WILL MOVE ACROSS EASTERN ND AND NORTHWEST MN THIS
MORNING...BECOMING SCATTERED IN COVERAGE THIS AFTERNOON. EXPECT
VFR CEILINGS...BUT BRIEF MVFR CONDITIONS ARE POSSIBLE IN HEAVIER
THUNDERSTORMS. LIGHT AND VARIABLE WIND WILL BECOME BREEZY FROM THE
NORTHWEST THIS AFTERNOON.

&&

.HYDROLOGY...

PORTIONS OF THE NORTH DAKOTA AND MINNESOTA TRIBUTARIES TO THE RED
RIVER...AS WELL AS THE RED RIVER ITSELF...ARE FLOODING DUE TO RECENT
HEAVY RAINFALL. MOST LOCATIONS ARE ONLY IN OR FORECASTED TO EXPERIENCE
MINOR FLOODING. HOWEVER...THE EXCEPTIONS ARE HARWOOD AND WEST
FARGO WHERE THE SHEYENNE RIVER IS IN MODERATE AND MAJOR FLOODING...
RESPECTIVELY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS
Hazardous weather outlook, Jun 27, 5:14 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
514 AM CDT MON JUN 27 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
514 AM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS
MORNING. THE PRIMARY THREAT WILL BE BRIEF HEAVY RAIN. FLASH
FLOODING IS NOT EXPECTED GIVEN LOWER RAINFALL RATES AND MODERATE
STORM MOTION. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON BEFORE DRYING OUT THIS EVENING AND
OVERNIGHT.

IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS
ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ACROSS THE RED
RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, Jun 27, 4:24 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT MON JUN 27 2011

MNZ040-271015-
GRANT MN-
424 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 AM CDT...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR CHARLESVILLE...OR 16 MILES NORTHEAST OF WHEATON...
MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WENDELL AROUND 435 AM CDT.
ELBOW LAKE AROUND 445 AM CDT.
BARRETT AROUND 450 AM CDT.
ERDAHL AROUND 500 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 72 AROUND 455 AM CDT...AND MILE MARKER 78 AROUND 500 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jun 27, 5:11 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 AM CDT MON JUN 27 2011

MNZ030-031-271045-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-
511 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 545 AM CDT...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTH OF BATTLE LAKE...OR 20 MILES NORTHWEST OF
ALEXANDRIA...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
URBANK AROUND 520 AM CDT.
PARKERS PRAIRIE AND ALMORA AROUND 535 AM CDT.
WRIGHTSTOWN AROUND 545 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:51 AM CDTRiver Flood WarningFGFKittson, Marshall13 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.